Archives of the Turkish Society of Cardiology
Protein-Losing Enteropathy Following Fontan Operation: Resolution with Corticosteroid Therapy [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 1996; 24(8): 501-503

Protein-Losing Enteropathy Following Fontan Operation: Resolution with Corticosteroid Therapy

Ayşe SARIOĞLU1, İ. Levent SALTIK1, Gül SAĞINSAYLAM1, Tamer TURAN1, Gülhis BATMAZ1

In this report, two patients who developed protein losing enteropathy (PLE) after the Fontan operation that failed to respond to treatment with digoxin, diuretics and albumin infusions, but showed marked improvement with corticosteroid therapy are presented. 1.5 years after the Fontan operation, PLE developed with pleural-pericardial effusions and ascites in one of the patients (case 1) and peripheral edema and ascites in the other (case 2). Serum albumin levels were below 2.1 g/dl in both patients. Cardiac catheterization revealed a dilated right atrium (RA) and impaired RA emptying, with elevated RA emptying, with elevated RA and pulmonary artery (PA) pressures (mean 21 mmHg) and impaired left ventricular contractions in case 1 and normal RA and PA pressure (mean 14 mmHg) in case 2. Upon failure to respond to standard medical therapy, intravenous methyl prednisolone at an equivalent of 2 mg/kg/day of prednisolone was administered. Within one month the albumin levels were normalized and prednisolone was tapered slowly to an oral maintenance dose of 10 mg/day. During a mean follow-up of 10 months, no decrease in serum albumin levels was noted, and marked clinical improvement was achieved in both patients.


How to cite this article
Ayşe SARIOĞLU, İ. Levent SALTIK, Gül SAĞINSAYLAM, Tamer TURAN, Gülhis BATMAZ. Protein-Losing Enteropathy Following Fontan Operation: Resolution with Corticosteroid Therapy. Turk Kardiyol Dern Ars. 1996; 24(8): 501-503
© Copyright 2020 Archives of the Turkish Society of Cardiology
LookUs & Online Makale